A RARE CASE OF EARLY CARDIAC TAMPONADE CAUSED BY SEVERE POSTOPERATIVE HYPOTHYROIDISM TWO YEARS AFTER OPERATION
Do AP, and Holbrook M. A RARE CASE OF EARLY CARDIAC TAMPONADE CAUSED BY SEVERE POSTOPERATIVE HYPOTHYROIDISM TWO YEARS AFTER OPERATION. Journal of the American College of Cardiology 2021; 77(18):2287.
Journal of the American College of Cardiology
Background: Hypothyroidism (HT) is a disease with many clinical presentations. Among those, pericardial effusion (PEff) is a rare presenting finding detected in patients with severe HT. It is typically mild but rarely can cause cardiac tamponade. This case will highlight that severe HT can manifest as myxedema with heart failure symptoms and PEff.
Case: A 49 years old female with HT from total thyroidectomy two years prior, presented with shortness of breath and orthopnea. The patient ran out of levothyroxine several months ago. She was found to be hypoxic requiring oxygen. Physical exam showed expiratory wheezes, bilateral lower extremity non-pitting edema. TSH was 260uIU/mL and free T4<0.25ng/dL. BNP and troponin were unremarkable. CXR showed marked enlargement of the cardiac silhouette which were confirmed to be moderate PEff with findings of early tamponade on transthoracic echocardiogram (TTE). This was determined to be due to severe HT. She was started on IV levothyroxine which was transitioned to oral medication with improvement of symptoms. Serial TTE showed stable effusion without evidence of tamponade. She was discharged to follow up TTE in the next month.
Decision-making: Etiology of non-traumatic PEff is most commonly due to infarction, pericarditis, malignancy, infection or uremia. Rarely, severe HT represents itself as moderate size PEff as demonstrated in this case. The initial echo showed early signs of cardiac tamponade which can be a detrimental complication if it continues to worsen. When cardiac tamponade occurs, urgent TTE with pericardiocentesis or creation of a pericardial window along with IV thyroxine therapy is the treatment of choice. The IV administration of both T3 and T4 is important as gut absorption might be impaired in this patient population. If tamponade has not occurred, conservative treatment with thyroid supplementation and follow-up TTE to monitor for resolution of the effusion is often enough.
Conclusion: Even though uncommon, PEff in the setting of severe HT is a potential cause of tamponade if it went undiagnosed. Prompt TTE to determine the severity of the effusion and IV thyroxine is the remained the most crucial steps in management.